New York, 2022

Winter Storm in New York, February 3 to 4, 2022

February 3 to 4, 2022 · NWS BTV · 9 events in 9 counties and zones

An arctic front draped across northern NY and the VT-Canadian border on February 3rd slowly drifted south across much of NY and the VT/MA border by late in the day of February 4th. Light precipitation moved across northern NY during the morning and early afternoon hours of February 3rd with primarily snow in the St.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An arctic front draped across northern NY and the VT-Canadian border on February 3rd slowly drifted south across much of NY and the VT/MA border by late in the day of February 4th. Light precipitation moved across northern NY during the morning and early afternoon hours of February 3rd with primarily snow in the St. Lawrence River valley and the Adirondacks' with light rain to light snow in the Champlain Valley.

However, during the late evening and overnight hours of February 3rd into the midday hours of February 4th, a series of weak low pressure areas moved northeast along the aforementioned boundary and brought steadier, heavier precipitation in the form of snow across northern NY, especially the Adirondacks and Champlain Valley.

Storm total snowfall ranged from 6 to 10 inches across the St. Lawrence valley to 10 to 16 inches across the Adirondacks and the Champlain Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 3, 6:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 3, 6:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
635 AM EST Thu Feb 3 2022

.SYNOPSIS...
A slow moving cold front will bring periods of rain and snow to the
North Country this morning with a transition to all snow this
afternoon. Snow becomes moderate to heavy tonight into Friday
morning before tapering off Friday afternoon. Cooler and drier
weather returns for the upcoming weekend with low chances for
precipitation and near normal temperature expected next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 635 AM EST Thursday...
...WINTER STORM WARNINGS IN EFFECT THROUGH MID-DAY FRIDAY...

Minor changes made to the forecast for this 635 AM update,
mainly to PoPs for the morning hours as precipitation remains
spotty in the Champlain Valley, and rather light elsewhere.
Otherwise, precipitation remains on track blossom this
afternoon.

Previous Discussion...Overall, no major changes made to the
previous forecast but some minor modification have been made
based on latest observational and hi-res model trends. Surface
cold front is on the doorstep of the St. Lawrence Valley
currently while aloft temperatures have dropped below freezing
over much of the area. As such, many areas east of the
Adirondacks are seeing rain as the dominant ptype with snow
observed westward. At the summit levels snow is falling as well
per area webcams with already almost an inch noted above 3000
feet on Mount Mansfield. As the surface front slowly sags
southeastward today, periods of light rain and snow are expected
with a transition to all snow this afternoon. Owing to the
light nature of precipitation during the daylight hours, snow
accumulations will be generally low with the highest amounts
west of the Champlain Valley in the 1-3" range, while eastward
only a dusting to 2" is expected.

The main event remains on track to begin this evening as the cold
front dips south of the forecast area by 00Z, and a weak surface low
currently taking shape over the Ozarks rides northeastward along the
boundary passing just to our south Friday morning. Deep moisture and
a swath of enhanced 850mb frontogenesis lifting into
central/southern portions of the area will produce a period of
moderate to heavy snow tonight into Friday morning with snowfall
rates of up to 1"/hr expected from midnight to sunrise from the
Adirondacks eastward through all of Vermont. Unfortunately trends do
continue to point towards a brief low-level warm nose lifting into
far southern Rutland and Windsor counties where soundings support
sleet mixing in, which will cut down on snow totals a little bit
before a changeover back to snow during the pre-dawn hours. After
sunrise, snow will gradually taper off from west to east, but with
extremely blocked northerly flow it will probably take until the
afternoon to completely shutoff in the Champlain Valley.

When it's all done by sunset Friday, total snow accumulations are
expected to be 7-10" in the St. Lawrence Valley and 8-14" eastward
except in far southeastern Windsor County where only 5-9" is
expected due to sleet. The main impacts from the event are expected
to be travel related, but with the slightly wet nature of the snow
in southern Vermont there could be some isolated power outages.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 413 AM EST Thursday...Low pressure will continue to exit the
region Friday night with moderate cold air advection with the region
along the pressure gradient between the exiting low and weak,
building high. Main impacts over this period will be cold low
temperatures Saturday morning and potential for a period of
dangerously cold wind chills mainly for northern New York;
temperatures will be running in the single digits around zero for
Vermont and down to around -5 to -10F for portions of northern New
York. Wind speeds will be 5 to 10 mph across northern New York with
wind chills in the -15 to -25F range. With cold temperatures across
the region, Saturday's highs will struggle to rise to around 10 to
15F, but winds will gradually decrease through the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 413 AM EST Thursday...Temperatures are expected to moderate
Sunday into next week with southwest flow developing and a couple of
systems moving through southern Canada and the North Country.
Southwesterly flow and a weak wave will favor some light snow
chances Tuesday mainly downwind of Lake Ontario in northern New
York. More widespread chances of light snow are expected again mid
to late week as a consolidated, but decaying wave is expected to
push through the region. The trajectories of next week's waves are
not favorable for heavy precipitation. Afternoon highs will increase
from the cold temperatures over the weekend to a few degrees above
seasonal averages Tuesday and Wednesday afternoons. Overnight lows
will remain on the colder side, 10 to 15F, but not nearly as cold as
Saturday morning.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Light precipitation in the form of rain and
snow will continue into this afternoon with generally MVFR in
rain and IFR in snow. After 20Z a transition to all snow occurs
and becomes heavy from KSLK eastward from 02-10Z with vsby
lowering to 1/4SM and ceilings LIFR. At KMSS, IFR vsby and MVFR
ceilings will generally prevail. Variable winds in direction at
5-10kts trend northernly by mid-day and increase to 8-12kts for
the remainder of the period with LLWS locally at KRUT through
14Z.

Outlook...

Friday: Mainly MVFR and IFR, with local VFR possible. Likely SN,
Chance SHSN.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHSN.
Monday: VFR. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 1 PM EST Friday for VTZ001>012-
     016>019.
NY...Winter Storm Warning until 7 AM EST Friday for NYZ026-027-
     029>031-034-087.
     Winter Storm Warning until 1 PM EST Friday for NYZ028-035.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Lahiff
Hazardous weather outlook, Feb 3, 3:32 AM EST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
332 AM EST Thu Feb 3 2022

NYZ026-027-029>031-034-087-040845-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
332 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001>012-016>019-040845-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
332 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Eastern Clinton

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Eastern Clinton forecast zone
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Eastern Essex

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Eastern Essex forecast zone
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Total snowfall ranged from 12 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Clinton

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Western Clinton forecast zone
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Western Essex

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Western Essex forecast zone
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Total snowfall ranged from 12 to 16 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Southern Franklin

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Southern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Total snowfall ranged from 10 to 14 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Northern Franklin

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Northern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Total snowfall ranged from 8 to 10 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Northern St. Lawrence

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Northern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Total snowfall ranged from 6 to 10 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Southeastern St. Lawrence

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Total snowfall ranged from 6 to 10 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

Winter Storm, Southwestern St. Lawrence

When
February 3, 9:00 AM EST to February 4, 4:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Total snowfall ranged from 5 to 10 inches with much of this falling in the late evening of February 3rd to around daybreak on February 4th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995744, 995745, 995747, 995748, 995749, 995750, 995751, 995752, 995753.